Texas, 2011

Wildfire in Texas, August 30 to 31, 2011

August 30 to 31, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient temperatures between 105 and 110 degrees, very low humidity values and exceptional drought conditions were the perfect ingredients for wildfires to ignite across Rusk County in Northeast Texas. This fire began in the Price and Turnertown areas of Rusk County and resulted in 2143 acres having been burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient temperatures between 105 and 110 degrees, very low humidity values and exceptional drought conditions were the perfect ingredients for wildfires to ignite across Rusk County in Northeast Texas. This fire began in the Price and Turnertown areas of Rusk County and resulted in 2143 acres having been burned. There were evacuations but no information was available on structures being burned. This fire was not contained completely until late into the night of September 17th and will be added to September Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 30, 2:40 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT TUE AUG 30 2011

.DISCUSSION...
ABUNDANT SUNSHINE ACROSS MOST OF THE AREA HAS RESULTED IN ANOTHER
DAY OF TEMPS AT OR ABOVE 100F. MAX TEMPS NEAR OR ABOVE THE CENTURY
MARK AND DRY CONDITIONS WILL CONTINUE THROUGH THURSDAY. UPPER
RIDGE EXPECTED TO GRADUALLY BREAK DOWN OVER THE NEXT COUPLE OF
DAYS. LOW LEVELS SHOULD CONTINUE TO REMAIN DRY ENOUGH TO KEEP HEAT
INDEX LEVELS BELOW ADVISORY CRITERIA.

VERY UNCERTAIN SITUATION UNFOLDING FOR THURSDAY THROUGH THE
REMAINDER OF THE FCST. TROPICAL DISTURBANCE CURRENTLY IN THE WRN
CARIBBEAN IS EXPECTED TO EMERGE INTO THE WRN GULF OF MEXICO EARLY
FRIDAY MORNING. CURRENTLY...THE SYSTEM IS RATHER DISORGANIZED AND
CONSIDERABLE DISAGREEMENT EXISTS BETWEEN THE MODELS SO CONFIDENCE
IS NOT VERY HIGH. THE 12Z NAM IS BY FAR THE OUTLIER REGARDING
STRENGTH AND TIMING BEING STRONGER AND FASTER THAN ANY OTHER MODELS.
THE GFS AND MOST OTHER MODELS DELAY THE MAIN EFFECTS FROM REACHING
THE AREA UNTIL SUNDAY. GIVEN THE CURRENT LACK OF ORGANIZATION...THE
12Z NAM SOLUTION SEEMS UNLIKELY SO THIS FCST PACKAGE WILL TREND
MORE TOWARDS THE 12Z GFS.

GIVEN THE UNCERTAINTY AND THE TIME FRAME INVOLVED...WILL REFRAIN
FROM GETTING TOO CAUGHT UP IN THE DETAILS RIGHT NOW. CURRENTLY...IT
APPEARS THE BEST CHANCES FOR RAIN WILL GENERALLY BE FROM I-20
SOUTH. INCREASING MOISTURE AHEAD OF THE LOW AND ITS TROPICAL
NATURE SHOULD RESULT IN INCREASING PW VALUES ENHANCING THE
POTENTIAL FOR SUBSTANTIAL RAINFALL. THE INCREASED CLOUD COVER
SHOULD ALSO ACT TO HOLD TEMPS DOWN INTO THE MID 90S.

BY EARLY NEXT WEEK...A STRONG UPPER LEVEL TROUGH MOVING ACROSS THE
NRN CONUS SHOULD HELP TO PUSH A STRONG COLD FRONT ACROSS THE CWA.
THE COLD FRONT SHOULD PUSH THE TROPICAL LOW BACK INTO THE GULF AND
DRIER AND COLDER AIR SHOULD FILTER IN BEHIND THE FRONT REINFORCING
THE COOLER TEMPS. MUCH OF WHAT PLAYS OUT OVER THE NEXT WEEK WILL
REVOLVE AROUND HOW MUCH RAIN IS RECEIVED DURING LABOR DAY WEEKEND.
HOWEVER...AT THE RISK OF BEING OPTIMISTIC...IT LOOKS LIKE THE
SUMMER HEAT MAY BE ON THE VERGE OF ENDING. /09/

&&

.AVIATION...
A WEAK UPPER LEVEL TROUGH WILL LINGER ACROSS THE NORTHERN PORTIONS
OF THE AREA TONIGHT. THIS FEATURE WILL ALLOW SOME MID AND HIGH
CLOUDINESS OVERNIGHT GENERALLY ALONG AND NORTH OF I30 OVERNIGHT.
VFR CONDITIONS WILL STILL BE COMMON ACROSS THE AREA...WITH A LIGHT
SOUTHERLY WIND. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 103  76 100  76 /  10  10  10  10  10
MLU  73 100  74  97  75 /  10  10  10  10  10
DEQ  75 100  74 100  73 /  10  10  10  10  10
TXK  76 101  75 101  74 /  10  10  10  10  10
ELD  73  99  74  99  74 /  10  10  10  10  10
TYR  78 103  78 101  76 /  10  10  10  10  10
GGG  77 103  76 101  75 /  10  10  10  10  10
LFK  75 101  74  96  77 /  10  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/11
Hazardous weather outlook, Aug 30, 10:47 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT TUE AUG 30 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CDT TUE AUG 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHWEST ACROSS THE
GULF OF MEXICO AND WILL AFFECT THE LOUISIANA AND TEXAS GULF COASTS.
AREAS SOUTH OF I-20 WILL HAVE THE BEST OPPORTUNITY FOR SHOWERS AND
THUNDERSTORMS BY LATE THIS WEEK AND INTO THE WEEKEND. THE TRACK OF
THIS TROPICAL LOW WILL BE MONITORED OVER THE NEXT SEVERAL DAYS. NO
HAZARDOUS WEATHER IS EXPECTED AT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rusk

When
August 30, 3:00 PM CST to August 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Broadcast Media
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333891.